Tinnitus is the perception of a sound (typically a ringing, buzzing, clicking, or hissing sound) in one or both ears without there being any external source of the sound. The sound may be perceived as coming from within the head or from outside the head (Tunkel et al., 2014). Patients often refer to it as a “ringing in the ears”.
It is likely that you have had occasional tinnitus at some time? But, can you imagine how it would feel if the sound kept on going all day, every day? It would drive me nuts! Yet “chronic” tinnitus (that is, lasting for six months or more) is very common in the general population.
Why is tinnitus important for mental health clinicians?
1. Since tinnitus is a very common symptom, mental health patients report it, whether or not it is related to the mental health problem or its treatment. The simplest reason why mental health clinicians need to know a bit about tinnitus is that our patients sometimes complain of it and we need to decide how seriously we need to take this complaint. On many occasions, one of my patients complained of tinnitus and wasn’t sure whether or not to refer to ENT. On another page on this website, I will share some tips about when tinnitus is more likely to indicate an underlying, possibly serious, condition.
2. Also, tinnitus is more common or at least more bothersome and disabling in persons with symptoms of anxiety, depression, insomnia, and somatoform disorders (Pinto et al., 2014; Belli et al., 2012). It has been recommended that all persons with tinnitus should be screened for psychiatric disorders (Ziai et al., 2017).
Note: A few persons with tinnitus may die by suicide. The reason for this is not clear but this is presumably due to the associated depression (Szibor et al., 2019; Jacobsen and McCaslin, 2001).
3. Tinnitus can be an associated symptom in migraine headaches, which, in turn, are often associated with various mental disorders.
Bidirectional relationship with antidepressant medications
4. As we will discuss on other pages on this website (see Related Pages below), some psychotropic medications can cause tinnitus as a side effect. For example, tinnitus is known to be a potential side effect of lithium (see this page). Also, tinnitus was reported in 1% more patients on desvenlafaxine than on placebo (see this page).
5. Tinnitus can also occur during antidepressant discontinuation (Clewes, 2012).
6. Paradoxically, antidepressant medications are also often used for the treatment of tinnitus (Belli et al., 2012).
Cognitive-behavior therapy as a treatment
7. Cognitive-behavior therapy is one of the treatments used for primary, persistent, and bothersome tinnitus (Tunkel et al., 2014).
Simple and Practical Medical Education thanks Apurva Thekdi, MD, for reviewing and approving this article in June 2020. Dr. Thekdi is an otolaryngologist at Texas Voice Center in Houston, Texas, USA.
Key things to ask about if a patient complains of tinnitus
Tinnitus associated with antidepressant medications
Antidepressant discontinuation (withdrawal): Duloxetine
Migraine headache and associated symptoms
Belli H, Belli S, Oktay MF, Ural C. Psychopathological dimensions of tinnitus and psychopharmacologic approaches in its treatment. Gen Hosp Psychiatry. 2012 May-Jun;34(3):282-9. doi: 10.1016/j.genhosppsych.2011.12.006. Epub 2012 Jan 27. PMID: 22285367.
Clewes J. A case report of onset of tinnitus following discontinuation of antidepressant and a review of the literature. Prim Care Companion CNS Disord. 2012;14(1):PCC.11br01218. doi: 10.4088/PCC.11br01218. Epub 2012 Feb 16. PMID: 22690352; PMCID: PMC3357564.
Jacobson GP, McCaslin DL. A search for evidence of a direct relationship between tinnitus and suicide. J Am Acad Audiol. 2001 Nov-Dec;12(10):493-6. PMID: 11791935.
Pinto PC, Marcelos CM, Mezzasalma MA, Osterne FJ, de Melo Tavares de Lima MA, Nardi AE. Tinnitus and its association with psychiatric disorders: systematic review. J Laryngol Otol. 2014 Aug;128(8):660-4. doi: 10.1017/S0022215114001030. Epub 2014 Jul 17. PMID: 25033303.
Szibor A, Mäkitie A, Aarnisalo AA. Tinnitus and suicide: An unresolved relation. Audiol Res. 2019 Jun 7;9(1):222. doi: 10.4081/audiores.2019.222. PMID: 31275536; PMCID: PMC6580142.
Tunkel DE, Bauer CA, Sun GH, Rosenfeld RM, Chandrasekhar SS, Cunningham ER Jr, Archer SM, Blakley BW, Carter JM, Granieri EC, Henry JA, Hollingsworth D, Khan FA, Mitchell S, Monfared A, Newman CW, Omole FS, Phillips CD, Robinson SK, Taw MB, Tyler RS, Waguespack R, Whamond EJ. Clinical practice guideline: tinnitus. Otolaryngol Head Neck Surg. 2014 Oct;151(2 Suppl):S1-S40. doi: 10.1177/0194599814545325. PMID: 25273878.
Ziai K, Moshtaghi O, Mahboubi H, Djalilian HR. Tinnitus Patients Suffering from Anxiety and Depression: A Review. Int Tinnitus J. 2017 Jun 1;21(1):68-73. doi: 10.5935/0946-5448.20170013. PMID: 28723605.
Copyright © 2020, Simple and Practical Medical Education, LLC. All rights reserved. May not be reproduced in any form without express written permission.
Disclaimer: The content on this website is provided as general education for medical professionals. It is not intended or recommended for patients or other laypersons or as a substitute for medical advice, diagnosis, or treatment. Patients must always consult a qualified health care professional regarding their diagnosis and treatment. Healthcare professionals should always check this website for the most recently updated information.
mellen lovrin says
I have had patients report that they experienced tinnitus after starting bupropion; sometimes it wanes over time, and sometimes it does not. Also, some patients report severe tinnitus post-covid infection and worsening with post-covid vaccine (sadly).
Rajnish Mago, MD says
Thank you for sharing your experience. The occurrence of tinnitus with bupropion was discussed on this website in the following article
Tinnitus associated with antidepressant medications
I have added your clinical experience to that article. Thanks again!